Practical Advice on Postpartum Depression, Antidepressants & Weight Gain

Share Button

antidepressant weight gainThis week, Dr. Marlene Freeman wrote an article about antidepressants and the side effect of weight gain at the MGH Center for Women’s Mental Health website. The articled reviews several studies that looked into which antidepressant medications have been found to cause the most weight gain. I asked her if she’d be willing to answer some practical questions on this topic and what women who are being treated with antidepressants for postpartum depression should consider.

1) How much do you think weight gain and the resulting problems with self-image can impede a woman’s recovery from postpartum depression?

This is a very interesting question for postpartum women. For many women there are very complex relationships with self-image, weight changes around pregnancy and the postpartum period and mood. Of course it is expected and normal to gain a substantial amount of weight in pregnancy, and even if women are distressed by weight gain, while pregnant they may feel more comfortable with it than after delivery. It is normal for weight loss back to pre-pregnancy weight to be slow. Many women are hard on themselves for gaining weight and feel uncomfortable with their postpartum bodies, and the low self-esteem that accompanies depression can magnify this. Also, some women appropriately have increased appetite if breastfeeding due to the need for increased calories. On top of those considerations, some women will eat more or less than usual when they are depressed.

In general, women in our society tend to be self-critical about weight. When women are selecting treatments and specifically medications, most really want to avoid weight gain as a side effect from the beginning. I think it is reasonable to consider impact on weight when selecting a new medication for women who have postpartum depression or depression at other times of life. For women who are on a medication that is working for PPD, stopping medication too early into recovery increases the risk of relapse. If weight loss is slow, or weight gain occurs postpartum, it is reasonable to consider that the medication may be contributing, but it is a particularly risky time to stop a treatment that is working.

Another important aspect to consider is the role of psychotherapy and peer support around issues of weight and the postpartum. Women with PPD who are being self-critical may need others to remind them that it is normal to have excess weight postpartum and that they need to treat themselves kindly.

2) If a mom being treated for postpartum depression (or related illnesses) reads the MGH article on antidepressants and weight gain and decides she should switch to one of the antidepressants that studies have found are less likely to cause weight gain, what would you want her to know?

If a mom is being successfully treated, I would encourage her to stick with the medication that works for at least 6 to 12 months (on the longer end of the spectrum if she has been ill longer, has had a more severe episode or has had several episodes of depression). The mother’s mental health is so crucial for her own wellbeing, and for her baby and the entire family. Deferring a switch would be reasonable if a mother thinks the medication is contributing to weight concerns if she is early in recovery.

I would also emphasize that even antidepressants in the same class can have different effects — benefits and side effects — for different individuals. Whenever medications are switched, there is a risk of depression relapse. I would not tell a woman that she had to continue with any treatment that caused a side effect indefinitely, but I would also encourage minimizing risk during early recovery from PPD, and at a time when there are hormonal vulnerabilities and sleep deprivation.

I’d also encourage her to prioritize taking care of herself, including exercise and good nutrition, which may also help with weight, body image and mood. Many postpartum women don’t feel they can take the time to prepare good meals for themselves or exercise regularly. If exercise and nutrition are emphasized as part of her treatment plan, she may feel more important to prioritize her own wellness.

3) If a mother is taking an antidepressant that has caused her to gain weight, and she decides to continue on her medication, would diet and exercise be able to counteract the weight gain effects of the antidepressant?

Exercise and good nutrition could definitely help with weight gain and body image and may be enough for some women to have substantial weight loss. These do require a lot of daily effort, and new mothers with PPD should exercise and eat as well as they can without feeling bad if they don’t exercise “enough” or eat perfectly. Impact on weight can be slow, but there are so many benefits associated with exercise and good nutrition that they should be priorities.

There are so many pressures on new mothers. The top priority in the case of postpartum illness, though, needs to be recovery. Most quick fixes promising weight loss are dangerous. Stopping a medication that has helped you recover or is helping you recover can also be dangerous.

Photo credit: ©Amy Walters – Fotolia

Share Button
About Katherine Stone

is the founder & editor of Postpartum Progress. She was named one of the ten most influential mom bloggers of 2011, a WebMD Health Hero and one of the top 25 parent bloggers using social media for social good. She also writes the Fierce Blog, and a parenting column for Disney's Babble.com.

Tell Us What You Think

Comments

  1. Christina says:

    I need to know why Remeron causes so much *bleepin* weight gain. I need to go back on it desperately, but I've gained 50 lbs and I just can't take it anymore.

  2. Oh Christina I'm right there with you! I've gained 45lbs. on Remeron. It saved my life and I am eternally grateful for that, but I don't recognize my face in the mirror because of it. Sheesh!! I researched it once and this guy had a theory about why it causes weight gain. I can't remember all of it now as it was very in depth and long, but I remember the part about the Atkins type diet working and he stated specific reasons why. Anyway, my pdoc just took me off of it (actually just told me to stop taking it….cold turkey. Nice, huh?) and has put me on trazodone instead. He stated that it is weight neutral and kind of in the same class as remeron. I thought it was primarily prescribed for sleep these days, not as a primary AD. I guess we'll see. I haven't started it yet as I still need to talk to a pharmacist about weaning off of remeron first. Too bad my pdoc wasn't any help with that. So stupid! I'm really scared, especially after reading this article. I'm not sure it's a wise idea to mess with something that works for me. But it's no good to be fat and depressed about that either. I'm so confused. Grrrr!

  3. I have gained 56 pounds on Zoloft,but it worked,so I am back on it and taking better care of myself.